Gout Symptoms While on Allopurinol

Stopping Gout Together Forums Help My Gout! The Gout Forum Gout Symptoms While on Allopurinol

Viewing 5 reply threads
  • Author
    Posts
    • #10037
      Barry Rubenstein
      Participant


      I have been on Allopurinol for a few years now for gout. My first uric acid test was 10.0 and through the years of allopurinol i had lowered it to 4.3. In January, my doctor lowered my dose to 300mg from 450mg and just recently I have been noticing some mild pain and tingling/numbness in my foot and knee … the two places I have had gout flares in the past. My question is … could these new symptoms be a mild gout attack and I just need to up my dose of allopurinol?

    • #10038
      nobody
      Participant

      What are you test results on your new dose?
      If you haven’t had any, anything is possible. I would tend to assume that 300mg might be enough but it’s highly uncertain given the very limited information you have posted.
      Gout test results can be erratic so I wouldn’t consider a single test result like this 4.3 to be authoritative unless it’s supported by tests done at different times returning similar values.

      There is also an outside possibly that you’re still getting a bit of leftover gout from the time before you had an effective treatment. The likelyhood would depend on your history with gout and on all the test results you haven’t posted.

      A change in your lifestyle, diet or other health problems might also have had an impact on the amount of allopurinol you’d need to stay safe. Considering 2020 is a bit of a strange year, that’s also a possibility. You generally want to keep monitoring your uric acid status over time even if your dose isn’t changed.

      And of course it’s also possible your troubles aren’t cause by uric acid. You would know best from your experience with gout whether it feels like gout or not. A mere similarity in location isn’t a definite clue. For one thing, there is a chance gout may have damaged your joints before your treatment in such a way that they are slowly developing new problems no amount of allopurinol can cure.

    • #10039
      Barry Rubenstein
      Participant

      5.8 on the latest test result.

      Being 2020, I am under a lot of stress and anxiety, but this is causing even more.

    • #10040
      nobody
      Participant

      That is too high for comfort. Did you only get the one test with the new dose? It would be a different matter if you had several and 5.8 was the highest but if you only have the one test to base your guesses on, there’s close to a 50% chance it was randomly lower than your usual values with the lower dose so I would at a minimum order another test. If that’s not practical right now and your body was handling 450mg well, the safer course of action would be to try an intermediate dose.
      But you didn’t say why your doctor reduced your dose… if your blood test gave them reason to worry about the side-effects, you shouldn’t increase your dose without checking with them first!

      You don’t say where you live (or how) but if you’ve been suffering from heat lately, that could be the problem. I sometimes take a higher dose when it’s hot.
      With test results like 5.8, it’s extra important to remain well-hydrated and people tend not to drink enough water when it’s hot enough to be sweating. There are also diuretic drinks and foods which are especially dangerous when it’s hot and you’re not drinking enough to compensate.

    • #10043
      Barry Rubenstein
      Participant

      Only the one test. My doctor reduced the dose because she said she never prescribes over 300mg. No side effects on higher dose.

      I live in CO. Not too hot but I do make sure to drink plenty of water.

    • #10044
      nobody
      Participant

      Friendly warning: this doctor seems dangerously irrational and/or lazy.

Viewing 5 reply threads

You should log in to GoutPal to reply to this topic.


If you need more information, get it from GoutPal’s Log-in Help.